Wyoming, 2019

Flash Flood and Hail in Wyoming, July 15, 2019

July 15, 2019 · NWS BYZ · 3 events in 1 county or zone

A slow moving thunderstorm over portions of Sheridan County produced large hail, strong wind gusts, heavy rain along with some flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A slow moving thunderstorm over portions of Sheridan County produced large hail, strong wind gusts, heavy rain along with some flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 15, 1:58 PM MST, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 15, 1:58 PM MST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Billings MT
258 PM MDT Mon Jul 15 2019

.SHORT TERM...valid for Tue and Wed...

Next two days look active for storms. Persistent southwest flow
aloft will hold through Tuesday night. Energy will interact with
progged capes of 1000-1500 j/kg and effective bulk shear of 35-40
kts, to produce strong to severe thundestorms. Latest runs of the
high resolution cam models point to locations west and northwest
of Billings (from Livingston to Harlowton) and locations from
around Fort Smith eastward, as the best chances of severe today.
Timing of storms into Billings looks to be around 6 pm. Large hail
and damaging winds are the primary threats this afternoon and
evening. Storms look to continue until shortly after midnight over
the southeast. Precipitable waters remain high for this time of
year, with readings of 1-1.25 inches, so heavy rain is a good bet
once again with these storms.

Tuesday will be another active day. Flow aloft remains unchanged
with active shortwaves moving through again. Timing looks a little
earlier compared to today, but high resolution models point to
potential severe again Tuesday afternoon and evening, with the
potential for heavy rain. Pattern looks to flatten out on
Wednesday and this will bring some drier air aloft into Montana,
which points to a decreasing thunderstorm threat. TWH

.LONG TERM...valid for Thu...Fri...Sat...Sun...Mon...

The upper flow flattens out Wednesday and this zonal flow is
progged to dry things out Wednesday through Friday. The drying out
will be brief though, as a strong upper trough is progged to move
through the Pacific Northwest Friday. This sets up southwest flow
for Friday and Saturday, which will bring isolated storms back
into the area. The upper trough swings across Saturday night and
Sunday, which could produce a round of strong thunderstorms. An
upper ridge builds in for Monday through Wednesday. This should
translate into drier and warmer. Pattern looks to set up a
monsoonal type of flow, which is seasonal. TWH

&&

.AVIATION...

Scattered showers and thunderstorms will move NE off the SW
mountains this afternoon and spread onto the plains. Expect storms
around KLVM around 21Z, around KBIL and KSHR around 00Z and over
KMLS around 04Z. The thunderstorms may produce brief reductions
to MVFR/IFR conditions, large hail, and strong wind gusts. Areas
of mountain obscuration are expected in the precipitation.
Isolated to scattered storms will continue late tonight into
Tuesday. Storms with large hail and gusty winds are possible
again Tue. afternoon. Arthur

&&

.PRELIMINARY POINT TEMP/POPS...

    Tue     Wed     Thu     Fri     Sat     Sun     Mon
-----------------------------------------------------------
BIL 060/081 058/083 060/087 059/084 057/080 057/083 058/088
    76/T    61/B    00/U    10/U    11/U    21/U    21/U
LVM 053/078 050/080 053/083 050/082 049/079 049/083 052/086
    77/T    71/B    00/U    11/U    22/T    22/T    22/T
HDN 060/081 058/083 059/086 058/084 057/080 056/083 058/088
    64/T    52/T    10/U    10/U    11/U    21/U    21/U
MLS 061/081 060/083 061/086 059/082 058/079 057/081 058/085
    55/T    52/T    10/U    10/U    11/U    21/U    21/U
4BQ 061/083 060/081 061/086 059/084 059/080 057/081 058/085
    54/T    43/T    20/U    00/U    11/U    21/U    21/U
BHK 060/080 059/080 060/084 058/081 057/077 055/078 057/083
    45/T    53/T    11/U    10/U    22/T    22/T    21/U
SHR 058/082 055/082 057/087 056/087 056/080 054/083 055/087
    65/T    53/T    10/U    01/U    11/U    21/U    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Jul 15, 2:02 PM MST, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
302 PM MDT Mon Jul 15 2019

MTZ028>042-056>058-063>068-WYZ098-099-162200-
Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer-
Fallon-Northern Stillwater-Yellowstone-Powder River-Carter-
Southern Big Horn-Eastern Carbon-Northern Park-
Northern Sweet Grass-Golden Valley-Red Lodge Foothills-
Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley-
Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains-
Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills-
302 PM MDT Mon Jul 15 2019

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT...Severe thunderstorms possible.

* WHEN...Greatest chance for thunderstorms will be during the
  afternoon and evening hours today and Tuesday.

* ADDITIONAL DETAILS...The stronger storms will be capable of
  producing locally heavy rain, hail, and gusty winds. Be prepared
  to take shelter if you have outdoor plans.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

In the hours before

Special weather statement, Jul 15, 2:38 PM MST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Billings MT
338 PM MDT Mon Jul 15 2019

WYZ098-099-152230-
Sheridan Foothills WY-Northeast Big Horn Mountains WY-
338 PM MDT Mon Jul 15 2019

...SIGNIFICANT WEATHER ADVISORY...

At 337 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Medicine Wheel, or 24 miles northeast of Greybull,
moving northeast at 25 mph.

Half inch hail and winds in excess of 30 mph are possible with this
storm.

Locations impacted include...
Dayton, Burgess Junction and Parkman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4470 10761 4468 10767 4471 10769 4472 10775
      4474 10774 4477 10775 4479 10783 4482 10782
      4500 10733 4500 10732 4470 10714 4466 10752
TIME...MOT...LOC 2137Z 247DEG 22KT 4475 10773

Arthur
Special weather statement, Jul 15, 3:02 PM MST, 51 minutes before
Special Weather Statement
National Weather Service Billings MT
402 PM MDT Mon Jul 15 2019

MTZ040-041-064>068-152245-
Beartooth Foothills MT-Paradise Valley MT-Northern Park MT-
Absaroka/Beartooth Mountains MT-Crazy Mountains MT-
Livingston Area MT-Northern Sweet Grass MT-
402 PM MDT Mon Jul 15 2019

...SIGNIFICANT WEATHER ADVISORY...

At 401 PM MDT, Doppler radar was tracking a strong thunderstorm near
Livingston, moving northeast at 20 mph.

Pea size hail and wind gusts up to 50 mph are possible with this
storm. Winds of 48 mph have been reported along with reduced
visibility to less than 2 miles in Livingston. This storm will
impact I-90.

Locations impacted include...
Livingston, Big Timber, Clyde Park and Springdale.

LAT...LON 4578 11079 4610 11053 4584 10991 4554 11042
      4554 11080
TIME...MOT...LOC 2201Z 218DEG 19KT 4573 11045

Carrothers
Special weather statement, Jul 15, 3:13 PM MST, 40 minutes before
Special Weather Statement
National Weather Service Billings MT
413 PM MDT Mon Jul 15 2019

MTZ034-041-042-152245-
Golden Valley MT-Northern Stillwater MT-Northern Sweet Grass MT-
413 PM MDT Mon Jul 15 2019

...SIGNIFICANT WEATHER ADVISORY...

At 413 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Big Timber, moving east at 30 mph.

Half inch hail and winds in excess of 40 mph are possible with this
storm.

This storm will remain over mainly rural areas of north central
Stillwater, southwestern Golden Valley and northeastern Sweet Grass
Counties.

LAT...LON 4622 10940 4588 10939 4593 10999 4607 10998
      4622 10970
TIME...MOT...LOC 2213Z 267DEG 27KT 4601 10986

Carrothers
Special weather statement, Jul 15, 3:18 PM MST, 35 minutes before
Special Weather Statement
National Weather Service Billings MT
418 PM MDT Mon Jul 15 2019

MTZ038-WYZ098-099-152300-
Southern Big Horn MT-Sheridan Foothills WY-
Northeast Big Horn Mountains WY-
418 PM MDT Mon Jul 15 2019

...SIGNIFICANT WEATHER ADVISORY...

At 417 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Dayton, or 26 miles northwest of Sheridan, moving
east at 25 mph.

Half inch hail and winds in excess of 40 mph are possible with this
storm. Other thunderstorms were tracking east through the Big Horns
into the Sheridan foothills.

Locations impacted include...
Sheridan, Ranchester, Dayton, Wyola, Parkman and Burgess Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4469 10758 4470 10762 4510 10765 4523 10691
      4478 10675 4468 10758
TIME...MOT...LOC 2217Z 260DEG 21KT 4504 10738

Arthur
Special weather statement, Jul 15, 3:38 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Billings MT
438 PM MDT Mon Jul 15 2019

MTZ028-040-041-068-152330-
Southern Wheatland MT-Northern Park MT-Crazy Mountains MT-
Northern Sweet Grass MT-
438 PM MDT Mon Jul 15 2019

...SIGNIFICANT WEATHER ADVISORY...

At 437 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles east of Clyde Park, or 17 miles northwest of Big Timber, moving
northeast at 25 mph.

Locations impacted include...
Melville.

LAT...LON 4580 11006 4593 11046 4634 11015 4613 10976
TIME...MOT...LOC 2237Z 216DEG 23KT 4594 11030

Carrothers
Special weather statement, Jul 15, 3:44 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Billings MT
444 PM MDT Mon Jul 15 2019

MTZ028-034-041-042-152330-
Golden Valley MT-Southern Wheatland MT-Northern Stillwater MT-
Northern Sweet Grass MT-
444 PM MDT Mon Jul 15 2019

...SIGNIFICANT WEATHER ADVISORY...

At 444 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southwest of Deadmans Basin Reservoir
to 16 miles northeast of Big Timber. Movement was east at 20 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Ryegate, Deadmans Basin Reservoir, Franklin, Shawmut and Rapelje.

LAT...LON 4642 10899 4590 10927 4597 10987 4634 10965
TIME...MOT...LOC 2244Z 259DEG 16KT 4623 10955 4597 10968

Carrothers

The radar

The Billings radar (KBLX), 181 km away, was scanning. The volume nearest the first event began at 22:54 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Sheridan

When
July 15, 3:53 PM MST
Where
Sheridan County, 6.01 mi SW of Big Horn
Measured
1 in hail
Reported by
Public
Coordinates
44.630, -107.080

Thunderstorm Wind, Sheridan

When
July 15, 5:29 PM MST
Where
Sheridan County, 0.98 mi E of Leiter
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.720, -106.250

Some trees were snapped.

Flash Flood, Sheridan

When
July 15, 5:30 PM MST to 7:30 PM MST
Where
Sheridan County, 3.78 mi WNW of Lariat to 3.76 mi WNW of Lariat
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
44.593, -106.094

Several feet of fast flowing water over-topped Powder River Road at Cottonwood Creek.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 831571, 831572, 831589.